Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS New Orleans, LA

February 5, 2020Orleans Parish, Saint Tammany Parish, Louisiana; Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2020, 1:41 PM CST for Orleans Parish, Saint Tammany Parish, Louisiana; Hancock County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2020, 1:41 PM CST (19:41 UTC)
Expired
Feb 5, 2020, 1:59 PM CST
In force
18 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Orleans Parish, LA, Saint Tammany Parish, LA, Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS54 KLIX 051941
SVRLIX
LAC071-103-MSC045-052015-
/O.NEW.KLIX.SV.W.0007.200205T1941Z-200205T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
141 PM CST Wed Feb 5 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern Orleans Parish in southeastern Louisiana...
  Southeastern St. Tammany Parish in southeastern Louisiana...
  Southwestern Hancock County in southern Mississippi...

* Until 215 PM CST.

* At 141 PM CST, a severe thunderstorm was located near East New
  Orleans, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Slidell, East New Orleans, Lake Catherine, Pearlington and Stennis
  Space Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3023 8942 3019 8946 3015 8958 3016 8966
      3015 8963 3006 8973 3003 8972 3004 8982
      2999 8988 3007 8996 3015 8986 3011 8985
      3010 8981 3017 8972 3018 8975 3022 8983
      3044 8959
TIME...MOT...LOC 1941Z 229DEG 38KT 3008 8985 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

PG
1 follow-up statement
938 
WWUS54 KLIX 051959
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
159 PM CST Wed Feb 5 2020

LAC071-103-MSC045-052009-
/O.CAN.KLIX.SV.W.0007.000000T0000Z-200205T2015Z/
Orleans LA-St. Tammany LA-Hancock MS-
159 PM CST Wed Feb 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORLEANS...
SOUTHEASTERN ST. TAMMANY PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN HANCOCK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.

LAT...LON 3023 8942 3019 8946 3015 8958 3016 8966
      3015 8963 3006 8973 3003 8972 3004 8982
      2999 8988 3007 8996 3015 8986 3011 8985
      3010 8981 3017 8972 3018 8975 3022 8983
      3044 8959
TIME...MOT...LOC 1957Z 229DEG 38KT 3021 8968 

$$

PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 1:35 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 5, 1:35 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
135 PM CST Wed Feb 5 2020

.UPDATE...

Scattered to numerous showers and thunderstorms have been ongoing
through the day, and updates were sent for areas of higher and
lower coverage earlier and for the heavy banding and locally
training thunderstorms that occurred on the Mississippi Gulf
coast earlier. Regarding severe thunderstorm potential,
Instability is gradually ramping up in areas experiencing somewhat
higher temperatures in the low to mid 70s to go with the very
favorable shear profiles and large scale ascent. Recent SPC
Mesoscale Discussion is monitoring need for another Severe Weather
Watch across the forecast area southeast of the current Tornado
Watch.

&&

.AVIATION...

Conditions were highly variable from LIFR to VFR depending on
location. Conditions should trend mostly in the MVFR to IFR range
this afternoon before lowering to IFR to LIFR again tonight ito
Thursday morning. SHRA/TSRA will continue to bring much lower VSBY
and lower CIGS at times through the forecast period. Southerly
winds will also remain moderate with gusts near 20 knots or higher
at times through tonight before the cold front shifts the winds to
west to northwest during the 06z-15z time period.

&&

22/TD

.PREV DISCUSSION... /issued 644 AM CST Wed Feb 5 2020/

SOUNDING DISCUSSION...Low and mid-level instability is noted in
the 12z sounding this morning. MUCAPE is already a decent 1935 J/KG
and mid-level lapse rates between 3 and 6km are up to 5.9C/km. As
temperatures warm with daytime heating today, instability in the
low and mid-levels should further increase. A strong 120 knot jet
is located around 200mb, and a strong low level jet of 35 to 40
knots is also in place. This LLJ is resulting in ample shear in
the lowest 3km with 42 knots of speed shear and 345 M2/S2 of
helicity noted. These values are high enough to support tilted
updrafts and mesocyclone development with any deeper convection
that forms today. One other contributing factor to a higher risk
of damaging storms today is a low LCL reading of 971mb or 1100
feet. This low LCL would support any severe convection becoming
surface based.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  53  56  35 /  90  90  60   0
BTR  77  50  52  36 / 100  90  60   0
ASD  76  55  58  36 / 100 100  80  10
MSY  75  55  57  41 / 100 100  80  10
GPT  70  59  60  38 / 100 100  90  10
PQL  72  61  62  37 / 100  90  90  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from Thursday afternoon through late Thursday night
     for GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until noon CST Thursday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ530-534.

     Small Craft Advisory until 3 AM CST Friday for GMZ532.

MS...Flash Flood Watch through Thursday afternoon for MSZ080>082.

GM...Gale Watch from Thursday afternoon through late Thursday night
     for GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until noon CST Thursday for GMZ538-550-552-
     555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ534.

&&

In the hours before

Local storm report, Feb 5, 12:47 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             ST. MARTIN              30.44N 88.87W
02/05/2020  E0.50 INCH       JACKSON            MS   PUBLIC

            DIME-SIZED HAIL REPORTED BY THE PUBLIC IN ST. MARTIN, MS
            IN JACKSON COUNTY.

&&

MEGANWIL
Local storm report, Feb 5, 12:51 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             1 SE HOUMA              29.57N 90.70W
02/05/2020  E0.25 INCH       TERREBONNE         LA   BROADCAST MEDIA

            SMALL HAIL REPORTED IN BOUG IN TERREBONNE PARISH.

&&

MEGANWIL
Special weather statement, Feb 5, 12:52 PM CST, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CST Wed Feb 5 2020

LAZ034-035-046-047-051915-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-
1252 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEST FELICIANA...
NORTHWESTERN WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE AND
NORTHWESTERN IBERVILLE PARISHES...

At 1252 PM CST, a strong thunderstorm was located over Atchafalaya
National Wildlife Refuge, or 10 miles south of Krotz Springs, moving
northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Roads, Livonia, Maringouin, Fordoche, Morganza and Lottie.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3085 9156 3072 9130 3070 9132 3068 9131
      3031 9162 3035 9163 3036 9164 3037 9164
      3038 9163 3044 9164 3050 9171 3050 9175
TIME...MOT...LOC 1852Z 209DEG 43KT 3039 9169

PG
Special weather statement, Feb 5, 12:55 PM CST, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1255 PM CST Wed Feb 5 2020

LAZ059>064-051930-
Orleans-Upper St. Bernard-St. Charles-Upper Lafourche-Upper
Plaquemines-Upper Jefferson-
1255 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHERN ST. CHARLES...SOUTHWESTERN ORLEANS...NORTH CENTRAL
LAFOURCHE...NORTHWESTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 1255 PM CST, a strong thunderstorm was located near Bayou Gauche,
or 12 miles north of Larose, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey,
Timberlane, Belle Chasse, Jefferson, Gretna, Harahan, Westwego,
Luling, River Ridge, Ama, Estelle, Woodmere, Elmwood, Des Allemands
and Terrytown.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2976 9055 3003 9021 3002 9018 3002 9011
      3004 9006 3003 9003 3006 9003 3004 9002
      3004 9000 2992 8989 2962 9042
TIME...MOT...LOC 1855Z 232DEG 45KT 2975 9041

PG
Special weather statement, Feb 5, 12:58 PM CST, 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1258 PM CST Wed Feb 5 2020

LAZ059-061-063-067>069-051930-
Lower Plaquemines-Lower Jefferson-Lower Lafourche-Upper
Lafourche-Upper Plaquemines-Upper Jefferson-
1258 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE...CENTRAL
JEFFERSON AND WEST CENTRAL PLAQUEMINES PARISHES...

At 1257 PM CST, a strong thunderstorm was located near Golden Meadow,
or near Galliano, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galliano, Cut Off, Belle Chasse, Golden Meadow, Jean Lafitte, Myrtle
Grove, Lafitte and Barataria.

If outdoors, consider seeking shelter inside a building.

If you are on or near water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 2926 9031 2931 9034 2930 9035 2933 9039
      2937 9039 2941 9044 2980 9004 2960 8982
      2949 8996 2950 9000 2948 9000
TIME...MOT...LOC 1857Z 226DEG 45KT 2938 9032

PG
Local storm report, Feb 5, 1:23 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
123 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             NEW ORLEANS             29.97N 90.08W
02/05/2020  E0.25 INCH       ORLEANS            LA   PUBLIC

            PEA-SIZED HAIL REPORTED IN UPTOWN, NEW ORLEANS, LA IN
            ORLEANS PARISH.

&&

MEGANWIL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:03 AM CSTGale WatchLIX23 hr
Feb 5, 4:03 AM CSTMarine Dense Fog AdvisoryLIX6 hr
Feb 5, 4:03 AM CSTSmall Craft AdvisoryLIX44 hr
Feb 5, 8:28 AM CSTRiver Flood WarningLIXSaint Tammany, Washington47 days
Feb 5, 9:31 AM CSTSpecial Weather StatementLIXJefferson, Lafourche29 min
Feb 5, 9:57 AM CSTSpecial Weather StatementLIXJefferson, Orleans, Saint Charles48 min
Feb 5, 10:06 AM CSTMarine Dense Fog AdvisoryLIX54 min
Feb 5, 10:08 AM CSTSpecial Marine WarningLIX37 min
Feb 5, 10:09 AM CSTSpecial Marine WarningLIX36 min
Feb 5, 10:11 AM CSTSpecial Marine WarningLIX49 min
Feb 5, 10:14 AM CSTSpecial Marine WarningLIX46 min
Feb 5, 10:38 AM CSTSpecial Weather StatementLIXSaint Tammany52 min
Feb 5, 10:42 AM CSTSpecial Marine WarningLIX48 min
Feb 5, 10:43 AM CSTSpecial Marine WarningLIX47 min
Feb 5, 12:05 PM CSTSpecial Weather StatementLIXTerrebonne25 min
Feb 5, 12:30 PM CSTSpecial Weather StatementLIXLafourche30 min
Feb 5, 12:52 PM CSTSpecial Weather StatementLIXPointe Coupee23 min
Feb 5, 12:55 PM CSTSpecial Weather StatementLIXSaint Charles35 min
Feb 5, 12:58 PM CSTSpecial Weather StatementLIXJefferson32 min
Feb 5, 1:15 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard30 min
Feb 5, 1:17 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard28 min
Feb 5, 1:28 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana32 min
Feb 5, 1:32 PM CSTSpecial Marine WarningLIX28 min
Feb 5, 1:48 PM CSTSpecial Weather StatementLIXOrleans27 min
Feb 5, 1:55 PM CSTSpecial Marine WarningLIX50 min
Feb 5, 2:02 PM CSTSpecial Weather StatementLIXEast Baton Rouge, Iberville, West Baton Rouge43 min
Feb 5, 2:27 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Livingston, West Baton Rouge33 min
Feb 5, 2:37 PM CSTSpecial Marine WarningLIX23 min
Feb 5, 2:49 PM CSTSpecial Weather StatementLIXIberville26 min
Feb 5, 2:57 PM CSTSpecial Weather StatementLIXSaint Helena48 min
Feb 5, 3:35 PM CSTSpecial Weather StatementLIXWashington55 min
Feb 5, 3:56 PM CSTTornado WarningLIXWashington34 min
Feb 5, 10:36 AM CSTSpecial Weather StatementLIXJackson39 min
Feb 5, 11:52 AM CSTSpecial Weather StatementLIXJackson53 min
Feb 5, 12:28 PM CSTSpecial Weather StatementLIXAmite32 min
Feb 5, 12:44 PM CSTSpecial Weather StatementLIXJackson16 min
Feb 5, 2:19 PM CSTSpecial Weather StatementLIXAmite41 min
Feb 5, 2:31 PM CSTSpecial Weather StatementLIXHarrison29 min
Feb 5, 2:53 PM CSTSpecial Weather StatementLIXJackson52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.